Return to the Health Forum | Post a Follow-Up

 o
Metformin

Posted by lovestoquilt (My Page) on
Tue, Feb 21, 06 at 15:33

I was wondering if anyone is taking this medication and if they have any side effects from it? This is my second week and I am still so nauseated. The stomach cramps aren't letting up at all. He wants me to "grin & bear it" for 30 days before changing the prescription. To see if my body will adjust. I was just diagnosed with diabetes. Help!
Thanks,
Karen


Follow-Up Postings:

 o
RE: Metformin

Ive been on it for almost a year. I never had ANY serious side effects,esp as severe as yours. Are you taking it on a full stomache?


 o
RE: Metformin

Karen,

I was on 1000 mg a day for about a year and although I did experience some gastro problems, I guess I simply adjusted to them, but I remember the first three weeks were pretty bad. I wasn't nauseated until recently when my doctor bumped me up to first 1500 mg and now 2000 mg because my readings aren't staying down. I tend to be nauseated in the evenings and if I eat too much at a meal or I eat Mexican food (which is one of my favorites, of course!!). My problems from day one have been some cramping, diarrhea and increased frequency. This has actually worked out pretty well for me since I used to have problems with occasional constipation (LOL). If you can, I'd try to stick it out a little while longer, especially if it ends up bringing your readings down. Good luck!!

Janet


 o
RE: Metformin

Janet, I am taking 2000 mg a day 2 tablets morning and night. I wonder if I should take one pill 4xs a day? Maybe that wouldn't be so hard on my system. I'm so nauseated in the mornings, worst than morning sickness....at least what I can remember. My "baby" is 30! LOL
Thanks for your encouragement.
Karen


 o
RE: Metformin

whoa - I have been wondering why my Dr. is making me gut it out with just diet and exercise. I have been asking people about the downside of the medicines, but never got any reply.


 o
RE: Metformin

Hi Karen,

I am a diabetic and have been on Metformin for 10 years now. I could tolerate only one pill of the regular Metformin (1)(500mg), until they came out with Metformin Extended Release and then I was able to take one extra 500mg. (2) 500mg a day. I don't remember ever having the nausea but, I certainly had the diarrhea.
I just recently changed to a new diabetes doctor. He has started me on a new medicine called Fortamet. This is Metformin but reformulated in that it is suppose to release the medicine even slower so that you won't get the diarrhea or the other reactions. At least that is what he told me. He said too many people were like me not being able to tolerate the Metformin or Glucophage. I am starting this newest drug tomorrow. It is a smaller white pill and is coated and looks like it will be pretty easy to swallow. I am willing to try this and am hoping that it will work well for me.
Fortamet comes in 500mgs and 1000mgs.

This may be an option for you to consider, ask your doctor about this med if you continue to have problems.

These are the drugs that are available in that class. 1. Glucophage/Glucophage extended release 2. (Generic) Metformin/Metformin Extended Release, now the Fortamet a slower release of the drug Metformin.

There is a lot of information out on the internet about diabetes and these medications. If you can find yourself a diabetes educator, they can help you a lot in giving you information and about the newest drugs available. My diabetes educator happens to be a pharmacist and he has been a big help to me when I have questions.

I know that feeling of first being diagnosed with diabetes, but I will tell you that if you do your homework, follow your diet, exercise and above all don't give up you will do fine. Make sure you have a doctor that listens to you, keeps up with the latest information and meds and who really cares about you and your condition, that's so important.

thirdfrt!!!


 o
RE: Metformin

I don't mean to sound like I'm second guessing your doctor, but 2000 mg seems like a pretty hefty dose to start you out with. But, I'm no doctor and don't know your medical history so I probably don't have any right to comment. Just a thought, but if you're sick in the morning and that's when most people are at their lowest for the day, maybe you're too low?? Do you have a monitor and take your own readings? Are you sick before you eat, after or both before and after? I've attached a link that may give you some additional information. Hang in there!!

Here is a link that might be useful: Metformin info


 o
RE: Metformin

Karen,

I started on Metformin in November 2005. I, too, am on 2000 mg but my doctor started me out on 500 mg and then increased the dosage weekly until I reached 2000 mg. I was still having some problems, so I now take 1000 mg in the morning and 1000 mg at night. Check with your doctors and see if you can gradually build up to your 2000 mg. dosage.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Health Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here